Oh I wish I could sleep

By | March 10, 2015

I’ve been having sleeping trouble since about September. Taxol chemo seem to be the first thing that impacted my sleep. Then it was surgery. With the combination, I also gained some weight – which really annoys me – because I struggle enough with body image that gaining chemo weight that then doesn’t come off because of the other meds such as tamoxifen is just plain frustrating. When my oncologist mentioned weight gain as an issue I was annoyed – since it was the stupid drugs that he is giving me that caused it (yes, this is an emotional rather than rational response) but also, even a side remark about weight gain has an amplified effect on my body image. I will need to work on that! My husband constantly reminds me not to focus on the weight, rather to focus on the strength. I know he is right, but it is still frustrating. I am getting stronger every day, and my endurance is improving.

I know that sleep is critical to my well being – both physically and emotionally. Not sleeping well also contributes to the weight gain, which contributes to the not sleeping well. It is all a vicious cycle. What my oncologist didn’t say, was that it might not actually be the weight so much as the lack of estrogen and progesterone that is causing my sleep issues!

After the last surgery, I started snoring, and my husband noticed issues with my breathing while asleep – and so, I asked for a referral to the sleep clinic. Yesterday, I saw the doctors there. The Fellow was nice, but I really wish she would have admitted that she knew nothing about breast cancer. It became pretty clear by her questions – she clearly did not know about the effects of chemotherapy (causing a temporary or early onset menopause), nor the anti-hormone treatment. I could have helped to educate her but also provide more relevant information, had she been willing to admit she didn’t understand the treatments for the disease, or really the disease itself. Anyways, her supervisor (preceptor) was a really old guy – reminding me of the ancient professors who never retire – but he knew exactly what was up. Once he heard breast cancer, chemotherapy, and tamoxifen, he knew. He did a quick examination and said “you have a narrow airway”. The lack of estrogen and progesterone in your body, in addition to weight gain, can cause sleep apnea. In part this is why men are often diagnosed with it earlier in their life, but rarely are women diagnosed before menopause. He referred me to the sleep study to confirm the diagnosis but also said to have a CPAP on standby – cause he was pretty sure of what the outcome would be.

And so the side effects continue. I remind myself that I’m lucky to be alive, and that without the treatments that I’m receiving death was pretty much a certainty (I had a pretty aggressive cancer). I’m also lucky to have access to the healthcare that I do, and that I shall soon have treatment that will let me sleep better. I’m doing the sleep study after surgery, since they need a week to get pre-approval from my insurance, and I will need a couple weeks to recover from surgery before doing the study. So, I shall cope with a few more weeks of not great quality sleep. I am comforted knowing that it was not something caused by the anesthesia (especially given that I’m going in for surgery next week). Knowing that sleep apnea can be related to the lack of estrogen and progesterone is something that I wish I knew sooner. I would have worried less, and sought treatment for it sooner. Oh well, as Alanis Morrisette says “you live, you learn” (http://www.azlyrics.com/lyrics/alanismorissette/youlearn.html, https://www.youtube.com/watch?v=Ci5j9yQ-528).

4 thoughts on “Oh I wish I could sleep

  1. nancyspoint

    Hi Becky,
    Oh yes, the side effects… My husband jokingly said recently that neither of us has had a decent night’s sleep in over four years. Yes, this means since before my cancer diagnosis. We laughed, but it’s really not that funny. And the weight gain, hear you there too. Sometimes it does seem like a vicious cycle and yes of course, we’re happy and grateful to be alive, but still… Anyway, I relate. As do many others. Enjoyed your post.

    Reply
  2. Elizabeth J.

    All AIs cause sleep issues. My oncologist prescribed a sleeping pill.
    About weight – lost weight on chemo, gained weight on Femara, losing weight again on Afinitor (no you really do not want to take it), so any new pants or skirts I get have grandma-type elastic waists so clothes can last a while. That’s OK, as it gives me a bigger wardrobe choice for PET scans.

    Reply
    1. Becky Post author

      Hi Elizabeth – thanks for the note. I’m totally with you on pants with elastic wastes! I’ve been living in yoga pants since my diagnosis – but now that I’m starting to get out and about again, I need to refresh my wardrobe!

      Reply
  3. Pingback: We all react differently to cancer - Care Across

Leave a Reply